Psych meds and weight gain
HEALTH & FITNESS,  Mental Health,  Personal Musings

Psych meds and weight gain

Like it? Share it!

Some people would find this topic taboo, even the Google search and social media algorithm would “limit” its views. But today we’re going to discuss psych meds and weight gain. I started tracking macros again as much as most people/nutritionists recommend “intuitive” eating. It’s not the best for someone who’s taking anti-psychotic medications like Tegretol and Seroquel. I gained 10kg since I started taking my psych meds, even with my regular exercise. I have trouble feeling “full”. It caused me to be conscious every time I see my belly growing in front of the mirror. 

Tracking macros let me know, “hey, you just need to eat this much” My calories on My Fitness Pal are on MAINTENANCE, so losing weight is not the goal. Keeping it the same is. Why am I writing this? I want to be accountable.

Quick Mental Health Recap

To give you a summary,  I was diagnosed to have Bipolar-1 disorder in July of 2020. I had myself checked with a psychiatrist and got the exams, interviews, and whatnots to have the necessary medications for me to get better. My disorder is affecting my loved ones, and I want to get better for them. Unfortunately, the compatible psych meds for me were Tegretol, Xanor, and Serotia. 

  • Tegretol – This is my maintenance medication for my Bipolar disorder to stablize my mood.
  • Xanor – For anxiety
  • Serotia – For insomnia
Unfortunately, Bipolar has no cure or treatment. It is only controlled. So most probably I would take these meds forever. Also, I highly advise seeking a professional and not just rely on Google search or blogs for treatment.
 

Psych meds and weight gain

Weight gain is caused by consuming more energy (calories) from food and drink than the body expends from resting metabolism, activity, and exercise. Extra energy or calories are contained in the form of body fat. Many factors can disrupt this energy balance, resulting in weight gain. Antipsychotics mainly cause weight gain by increasing appetite, causing people to feel hungry, eat more food, and consume more calories. Some antipsychotic users like myself experience cravings for sweet or fatty foods. 
(Source: https://www.bap.org.uk/articles/antipsychotic-medication-and-weight-gain/)

What psych meds make you gain weight?

Many medications have the potential to cause weight gain. Some examples include:

  • Antidepressants like mirtazapine (Remeron), paroxetine (Paxil), imipramine (Tofranil)
  • Antipsychotics like aripiprazole (Abilify), chlorpromazine (Thorazine), clozapine (Clozaril), olanzapine (Zyprexa), pimozide (Orap), quetiapine (Seroquel), risperidone (Risperdal), ziprasidone (Geodon)
  • Mood stabilizers like lithium, valproic acid (Depakote/Depakene), carbamazepie (Tegretol)
You might also like:  Being Bipolar: Depression triggered by a toxic workplace?

(Source: https://www.aacap.org/)

How do you fight weight gain while on antipsychotics?

psych meds and weight gain

Will power. Strong will power. Imagine, you already have a mental disorder and you still need to have a strong will to control yourself from overindulging in food. Huhuhu. I’m going to share with you a few tips that worked for me. Since doing these, I’ve managed to keep my weight.

  1. Don’t skip meals – I tried fasting and baby, it didn’t work. It only made me feel crazier. Eat your breakfast, lunch, and dinner. 
  2. Track your macros – This is for someone who has difficulty in knowing how much is too much. Calculate your macros here and input them on My Fitness Pal, my favourite macro tracker.
  3. Quality, not quantity – Cliche as it may sound. Avoid junk food at all costs. Eat more protein as it is much more filling. Eat your vegetables. Rice is not the enemy. Know when to stop. 

Sometimes our illness doesn’t let us know enough is enough, causing us to uncontrollably eat. It is best to know your portions. For example, it’s okay to have a scoop of ice cream, not 5 scoops. It’s okay to have a slice of cake, not the whole cake. Do you feel me?

Final Thoughts

I hope my story and post helps with what you’re going through. I’ll probably bookmark this for personal use too! Sometimes we need that self pep-talk. We can do this! It is not shameful to rely on psychiatric medications, it only means we want to be the best that we can be! Cheers! (Oh, and happy birthday to me!)

 

One Comment

  • Rowena Callo Villareno

    I agree that it is not shameful to rely on psychiatric medications especially if you only want to make yourself better. It’s really assuring to have some tips like this specially if it is from the person or people with experience about the certain thing. This is really helpful and thank you for sharing these.

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

error: Content is protected !!